A 50-year-old obese woman has long-standing type 2 diabetes mellitus inadequately controlled on metformin and pioglitazone. Insulin glargine (15 units subcutaneously at bedtime) has recently been started because of a hemoglobin A1C level of 8.4. Over the weekend, she develops nausea, vomiting, and diarrhea after exposure to family members with a similar illness. Afraid of hypoglycemia, the patient omits the insulin for 3 nights. Over the next 24 hours, she develops lethargy and is brought to the emergency room. On examination, she is afebrile and unresponsive to verbal command. Blood pressure is 84/52. Skin turgor is poor and mucous membranes dry. Neurological examination is nonfocal; she does not have neck rigidity. Laboratory results are as follows:
Which of the following is the most likely cause of this patient’s coma?a. Diabetic ketoacidosis
This woman with poorly controlled diabetes has developed hyperglycemia and lethargy during an episode suggestive of viral gastroenteritis. Her presentation is most consistent with hyperosmolar nonketotic coma. This condition typically occurs in type 2 diabetics who become volume depleted and develop renal insufficiency. Glucose is no longer able to spill out into the urine, the blood glucose skyrockets, and severe hypertonicity leads to brain dysfunction and coma. Serum osmolarity is calculated by the formula:
This patient’s serum osmolality is as follows:
Thus, the serum osmolarity is greater than 350 mOsm/L. Although the serum sodium is usually the main determinant of osmolarity, extreme hyperglycemia contributes significantly to this patient’s hypertonicity. Osmotically active particles in the extracellular fluid space pull water out of the intracellular space. This causes cellular dehydration in the brain and consequently the patient’s CNS changes. Diabetic ketoacidosis would be associated with a much lower serum bicarbonate level and with an elevated anion gap. This patient’s anion gap is 9 mEq/L (126 − [95 + 22]), which is well within the normal range. This patient’s hyponatremia is minimal and is related to the osmotic effects of hyper-glycemia. Patients with SIADH have an inappropriate production of ADH, leading to water retention and consequent hypotonicity (not hypertonicity, as in this case). The diagnosis of SIADH or drug-induced hyponatremia cannot be made in the setting of severe hypovolemia. Although the oral hypoglycemic chlorpropamide can cause drug-induced hyponatremia, this patient was not taking a sulfonylurea. Although meningitis can be associated with hyponatremia, this patient’s hypertonicity and lack of meningeal signs point toward hyperosmolar nonketotic coma as the cause of her illness.